Drug Interaction between Bisacodyl and Hydrocortisone

Bisacodyl is a stimulant laxative which causes bowel movement in the small intestine and colon, also, alters water and electrolyte levels to further enhance the laxative effect.
Hydrocortisone is a glucocorticoid used as an anti-inflammatory agent used to treat or prevent allergic reactions, autoimmune diseases, skin conditions, asthma, etc.

The concomitant use of both Bisacodyl and Hydrocortisone can lead to a major drug interaction. This is because Bisacodyl can cause significant loss of electrolytes, leading to hypokalemia. Hydrocortisone, as a corticosteroid, causes the retention of sodium and water, and subsequently the excretion of potassium, leading to hypokalemia. Symptoms of hypokalemia such as fatigue, myalgia, and muscle weakness may be experienced.
Although, mineralocorticoids are more prone to causing hypokalemia. Also, overuse or abuse of Bisacodyl laxatives is often the common cause of hypokalemia. It is advised that patient go on fiber diet to reduce the concurrent use of laxatives.

This is considered a major drug interaction in which close monitoring, especially K+, is strongly advised.

GenRx application for inventory management, sales and accounts in a pharmacy store or hospital, can detect such wrong drug combinations and make necessary alerts.
Contact Us Now! for a FREE demo or Place your Order Now at an incredibly affordable price.

Comments

Post a Comment